MAUDE Adverse Event Report: ASAHI INTECC CO., LTD. ASAHI GAIA THIRD; PTCA GUIDE WIRE

ASAHI INTECC CO., LTD. ASAHI GAIA THIRD; PTCA GUIDE WIRE
Model Number N/A
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); Foreign Body In Patient (2687); Device Embedded In Tissue or Plaque (3165)
Date of Event 06/11/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Manufacturing site: asahi intecc (b)(4).Device investigation could not be performed because the device was not returned.Lot history review revealed no anomaly relating to the reported event.No other similar product experience report was received from this lot.Review of production records found no indication of product deficiency.Referring to known events, it was presumed that repeated bending and/or torsional stress generated with wire manipulation was applied on the guide wire likely when attempts were made to release the guide wire that had been stuck in the cto lesion.When the accumulated stress exceeded the product's design limit, the guide wire eventually became fractured.It was concluded that this event was not attributed to product quality.Instructions for use (ifu) states: [warnings] never push, auger, withdraw, or torque a guidewire that meets the resistance.Torquing or pushing a guidewire against resistance may cause guidewire damage and/or guidewire tip separation or direct damage to a vessel.Resistance may be felt and/or observed under fluoroscopy by noting any bucking of the guidewire tip.If guidewire tip prolapse is observed, do not allow the tip to remain in a prolapsed position; otherwise damage to the guidewire may occur.Determine the cause of resistance under fluoroscopy and take any necessary remedial action; [warnings] if any resistance is felt due to spasm or the guidewire being bent or trapped while operating the guidewire in the blood vessel or removing it, do not move or torque the guidewire.Stop the procedure.Determine the cause of resistance under fluoroscopy and take appropriate remedial action.If the guidewire is moved excessively, it may break or become damaged, which may cause blood vessel injury or result in fragments being left inside the vessel; and, [malfunction and adverse effects] separation of the guide wire.
 
Event or Problem Description
It was reported that the procedure was to treat a chronic totally occluded lesion in the proximal right coronary artery (rca).The asahi guide wire went through the concomitant microcatheter and became stuck in the lesion from the second it tried crossing the lesion.Intervention was attempted for 5.5 hours to remove the device.A small filament of the guide wire remained in the rca and the patient would have cardiac surgery in the next few days.The patient was stable after the pci.On (b)(6) 2019, the patient received coronary artery bypass graft (cabg) of the rca (the surgery was not schedule to remove the wire fragment, but for the coronary bypass on the rca.).The remaining piece of the guide wire was completely removed during the bypass.The patient is stable and recovering well.
 
Additional Manufacturer Narrative
The gaia third guide wire and the concomitant turinpike catheter were returned for evaluation.Gaia third was missing its tip segment.Microscopic observation revealed that the coil wire was elongated for approximately 115mm originating from the proximal solder located at 150mm from the tip.The fracture end of the elongated coil wire was twisted as coil structure got straightened and had a relatively flat fracture surface, indicating torsion had contributed to coil fracture.The core wire was found fractured at approximately 149mm from the proximal solder.The fractured end of the core wire was significantly twisted for approximately 5mm.Relatively flat fracture surface was observed on the core fracture end.Turnpike's tip was severely twisted and the distal segment of the tip was damaged.Correlation of damage found on gaia third and turnpike was not identified.Based on the provided information and investigation results, it was presumed that continuous torsion generated with wire manipulation was applied on the guide wire likely when attempts were made to cross the guide wire through the cto lesion or to release the guide wire that had been stuck in the cto.When the accumulated stress exceeded the product's design limit, the core wire became fractured.The coil wire was likely fractured by torsion as well as tensile stress generated with wire removal.It was concluded that this event was not attributed to product quality.Instructions for use (ifu) states: - [warnings] never push, auger, withdraw, or torque a guidewire that meets the resistance.Torquing or pushing a guidewire against resistance may cause guidewire damage and/or guidewire tip separation or direct damage to a vessel.Resistance may be felt and/or observed under fluoroscopy by noting any bucking of the guidewire tip.If guidewire tip prolapse is observed, do not allow the tip to remain in a prolapsed position; otherwise damage to the guidewire may occur.Determine the cause of resistance under fluoroscopy and take any necessary remedial action; - [warnings] if any resistance is felt due to spasm or the guidewire being bent or trapped while operating the guidewire in the blood vessel or removing it, do not move or torque the guidewire.Stop the procedure.Determine the cause of resistance under fluoroscopy and take appropriate remedial action.If the guidewire is moved excessively, it may break or become damaged, which may cause blood vessel injury or result in fragments being left inside the vessel; - [warnings] when torquing the guidewire inside the blood vessel, do not torque continuously in the same direction.This may cause the guidewire to become damaged or break apart, causing injury to the blood vessel or leaving fragments inside the vessel.When torquing the guidewire, rotate it clockwise and counterclockwise alternately.Do not exceed two rotations (720°) in the same direction; and, - [malfunction and adverse effects] separation of the guide wire.
 
Additional Manufacturer Narrative
Asahi intecc has determined that the date recorded in block b4 "date of this report" was erroneously reported as the date the report was submitted rather than the date the initial reporter provided the information about the event to the company.Corrective action has been taken to clarify which date should be provided in the report.This supplemental report is intended only to correct the date provided in block b4 to reflect the date the initial reporter provided the information about the event to the company.

Brand Name
ASAHI GAIA THIRD
Common Device Name
PTCA GUIDE WIRE
Manufacturer (Section D)
ASAHI INTECC CO., LTD.
3-100 akatsuki-cho
seto, 489-0 071
JA  489-0071
MDR Report Key8738185
Report Number3003775027-2019-00104
Device Sequence Number11272734
Product Code DQX
UDI-Device Identifier04547327094788
UDI-Public(01)04547327094788(17)210531(10)180620A271
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K133865
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/21/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/31/2021
Device Model NumberN/A
Device Catalogue NumberAHW14R011P
Device Lot Number180620A271
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/31/2019
Initial Date Received by Manufacturer 06/21/2019
Supplement Date Received by Manufacturer06/21/2019
06/21/2019
Initial Report FDA Received Date06/27/2019
Supplement Report FDA Received Date08/09/2019
01/20/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Disability;
Patient Age74 YR
Patient Weight81